Wholistic Picture: Advance and Retreat
It seems to be an aspect of human nature that we hardly ever confront a problem head-on and solve it once and for all without setbacks, without trial and error, or "if at first you don't succeed ..."
Medical advancement is just one reflection of this human characteristic.
HIV and AIDS have been consciously with us for almost three decades now and we have indeed witnessed great progress. Who in 1983, desperate for something, anything, to repeal the death sentence of HIV could have imagined AZT or d4T? Who in 1990, taking AZT and thinking the medicine was worse than the disease, could have foreseen View Full Article
Visit TPAN's website to find out more about their activities, publications and services.
Comment by: alive2
Mon., Nov. 8, 2010 at 12:35 pm EST
the unfortunate side effects cant be eliminated totally but i sure would like to not feel ill from whats keeping me alive, the term "the cure is worse than the illness" cant even be used in this case because there is no cure to this.
if there was a cure then it would be fitting, but as it is now side effects are a reality of mine, a reality which makes me not want to take the pills. but cant stop takling them for fear of a much worse scenario.
dealing with the problem of the effects of medications, with other medications seems to be all to much par for the corse now for me, one which doesnt make much sence, because they all have the same effects on my body and same side effects in general, how do we know which pill to blame?
untill we can limit how many pills we need, we wont be able to pinpoint exactly which pills are the real culprits for which effect we want to rid ourselves for, and the only way to do it is get a single pill which makes up for taking many on any regimine we may be on.
sustiva was the worst for me, and im on 3rd regimine of pills, i dont think there are many more for me to try, but the sustiva side effect had me loopy to say the very least, and suicidal to make things worse. reaserch is the only way ,and the government is the only hope, and thats if we all make ourselves heard
Comment by: David also
Fri., Nov. 5, 2010 at 8:42 pm EDT
David is correct! Far too many think living with HIV is just ducky! Yes, thank goodness these meds have changed the outcome,but there are many effects from these meds that are hard to deal with. And further, MD's don't really want to hear my complaints either. Diarrhea, muscle aches and numbness, lethargy, depression, problems with sleeping, elevated cholesterol and triglyceride levels and diabetes!!!!. And now Social security wants to redefine parameters for inclusion for disability! Yes, these meds help but they are not without prob;lems and MD's can't help.
Comment by: John Swanson
Thu., Nov. 4, 2010 at 3:13 pm EDT
Excuse me? I'll take these side effects over the final outcome anytime!
So you have headaches, itch a whole lot, you've turned a slight orange color, the whites of your eyes have turned a little yellow, I get dizzy at times, I'm tired in the PM.
But I still see the sunrise in the mornings, sunsets in the evenings, taste great food, smell the results of a real wood fireplace on my walks in the autumn. I can still see my friends and families faces, laugh, weep, and sit silently in church on Sunday mornings as I meditate on all this.
Life is GOOD, go live it, push thru the side effects, LIVE until,,,,,,,,
Comment by: David
Fri., Oct. 29, 2010 at 5:42 am EDT
Sue, many thanks for the above article. It is one of the most mature and perceptive general pieces I have read in a very long time. You are right on the ball. Unfortunately you don't bring any real hope that a cure for HIV is around the corner, but you can't, and you remind us all how we just have to hope in those scientists who are working on it and that we must get on with our lives and make the best of things. I was also delighted to see in your 5th paragraph that you acknowledge that Sustiva (Efavirenz) can cause horrific nightmares in some people, and that there are so many side-effects to the drugs that are keeping us alive. A year on Sustiva took me to the brink of suicide, and what's more I had to really go ballistic with my doctor before he would take me off it and put me on something else! He didn't believe me. But what really has made me beat my head against the wall during the past few years are the scores of people working in HIV and AIDS charities and in the media who perpetuate a myth that because of the medications which are available life with HIV is now hunky-dory! I have even directed such people to specific pages at The Body which demonstrate how so many people who are on HIV medications are experiencing all sorts of awful problems . . . but, amazingly, these people continue to insist that such problems only exist for a tiny minority and that for most HIV+ people life with ARVs is all fine and dandy. Even the doctor and nurses at my own clinic seem to want to believe this. I believe they have become weary of the HIV "story". They give me the impression that they just want to give me another supply of ARVs every three months and not enter into my problems. Perhaps this is because actually very little can be done about the side-effects. They can't be eliminated.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy